Alert archive / Kansas / River Flood Warnings in 2007

River Flood Warning 12, NWS Topeka, KS

July 31, 2007Clay County, Cloud County, Kansas

NWS Topeka, KS issued this river flood warning at Jul 31, 2007, 12:44 PM CDT for Clay County, Cloud County, Kansas. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Jul 31, 2007, 12:44 PM CDT (17:44 UTC)
Expired
Aug 1, 2007, 8:53 AM CDT
In force
20 hr
Issued by
NWS Topeka, KS
Flood severity
Minor

Counties Clay County, KS, Cloud County, KS

The radar

The Topeka radar (KTWX), 111 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Elk Creek (KS) at Clyde (CLDK1).

Action stage
9 ft
Minor stage
14 ft
Moderate stage
22 ft
Major stage
36 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KTOP 311744
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1244 PM CDT TUE JUL 31 2007

...THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING STREAMS IN KANSAS... 

  ELK CREEK AT CLYDE AFFECTING CLAY AND CLOUD COUNTIES

SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

KSC027-029-010144-
/O.NEW.KTOP.FL.W.0012.070731T1744Z-070801T1427Z/
/CLDK1.1.ER.070731T1710Z.070731T1800Z.070731T2027Z.UU/
1244 PM CDT TUE JUL 31 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE ELK CREEK AT CLYDE.
* UNTIL WEDNESDAY MORNING ...OR UNTIL THE WARNING IS CANCELLED.
* AT  12:30 PM TUESDAY THE STAGE WAS 15.5 FEET. 
* MINOR FLOODING IS OCCURRING.
* FLOOD STAGE IS 14.0 FEET.
* FORECAST...CREST NEAR 16.0 FEET THIS AFTERNOON. THE RIVER WILL FALL BELOW
  FLOOD STAGE BY LATE THIS AFTERNOON.
* IMPACT...AT 14.0 FEET...LOW LAND AREAS ALONG THE CREEK FLOOD.

$$
3 follow-up statements
000 
WGUS83 KTOP 010020
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
720 PM CDT TUE JUL 31 2007

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING STREAMS IN KANSAS...
 
  ELK CREEK AT CLYDE AFFECTING CLAY AND CLOUD COUNTIES 
 
SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

KSC027-029-010820-
/O.EXT.KTOP.FL.W.0012.000000T0000Z-070801T1927Z/
/CLDK1.1.ER.000000T0000Z.070731T1730Z.070801T0127Z.UU/
720 PM CDT TUE JUL 31 2007

...FLOOD WARNING EXTENDED UNTIL WEDNESDAY AFTERNOON...THE FLOOD 
WARNING CONTINUES FOR
  THE ELK CREEK AT CLYDE.
* UNTIL WEDNESDAY AFTERNOON...OR UNTIL THE WARNING IS CANCELLED.
* AT  6:00 PM TUESDAY THE STAGE WAS 15.4 FEET. 
* MINOR FLOODING IS OCCURRING AND THE CREEK HAS CRESTED. 
* FLOOD STAGE IS 14.0 FEET.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  LATE THIS EVENING.
* IMPACT...AT 14.0 FEET...LOW LAND AREAS ALONG THE CREEK FLOOD.

$$
000 
WGUS83 KTOP 010426
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
1126 PM CDT TUE JUL 31 2007

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING STREAMS IN KANSAS...
 
  ELK CREEK AT CLYDE AFFECTING CLAY AND CLOUD COUNTIES 
 
SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

KSC027-029-011226-
/O.EXT.KTOP.FL.W.0012.000000T0000Z-070802T0000Z/
/CLDK1.1.ER.000000T0000Z.070731T1730Z.070801T0600Z.UU/
1126 PM CDT TUE JUL 31 2007

...FLOOD WARNING EXTENDED UNTIL WEDNESDAY EVENING...THE FLOOD WARNING
CONTINUES FOR
  THE ELK CREEK AT CLYDE.
* UNTIL WEDNESDAY EVENING ...OR UNTIL THE WARNING IS CANCELLED.
* AT  9:00 PM TUESDAY THE STAGE WAS 14.5 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 14.0 FEET.
* FORECAST...THE CREEK WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  EARLY WEDNESDAY MORNING.
* IMPACT...AT 14.0 FEET...LOW LAND AREAS ALONG THE CREEK FLOOD.

$$
000 
WGUS83 KTOP 011353
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
853 AM CDT WED AUG 01 2007

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING STREAMS IN 
KANSAS...
 
  ELK CREEK AT CLYDE AFFECTING CLAY AND CLOUD COUNTIES
 
SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

KSC027-029-011423-
/O.CAN.KTOP.FL.W.0012.000000T0000Z-070802T0000Z/
/CLDK1.1.ER.000000T0000Z.070731T1730Z.070801T0240Z.UU/
853 AM CDT WED AUG 01 2007

THE FLOOD WARNING IS CANCELLED FOR
  THE ELK CREEK AT CLYDE.
* AT  8:00 AM WEDNESDAY THE STAGE WAS 6.4 FEET. 
* THE RIVER FELL BELOW FLOOD STAGE AROUND 9:40 PM TUESDAY.
* FLOOD STAGE IS 14 FEET.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO NEAR 5 FEET BY
  THURSDAY MORNING.


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Jul 31, 9:00 AM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 31, 9:00 AM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATE TO REISSUE WATCH
NATIONAL WEATHER SERVICE TOPEKA KS
900 AM CDT TUE JUL 31 2007

.DISCUSSION...
CONVECTION HAS INCREASED DURING THE LATE NIGHT/EARLY MORNING HOURS
AHEAD OF SHORTWAVE/MCV HEADING INTO NORTH CENTRAL KANSAS.  WIND FLOW
LIGHT ALOFT BUT PROVIDING SOME ISENTROPIC LIFT/WEAK WARM ADVECTION
OVER EASTERLY FLOW AT THE SURFACE.  AS PER PAST FEW DAYS LOW LEVEL
VERY MOIST...PRECIPITABLE WATERS AROUND 1.75 TO 2.00 INCHES SO AGAIN
VERY PROFICIENT WATER PRODUCERS.  ACTIVITY MAY DIMINISH SOME THIS
AFTERNOON BUT STILL POTENTIAL FOR HEAVY RAIN.  WITH MORE WIDESPREAD
ACTIVITY EARLY ON HAVE REISSUED FLASH FLOOD WATCH AND PUSHED IT A
FEW COUNTIES EAST.  LOCAL HEAVY RAIN WILL STILL BE POSSIBLE EVEN OUT
OF THE WATCH AREA.

PF

&&

.PREVIOUS DISCUSSION...
345 AM CDT TUE JUL 31 2007

CONVECTION HAS DEVELOPED AGAIN OVERNIGHT ACROSS NORTH CENTRAL TO
EAST CENTRAL KANSAS. PROFILERS AND WATER VAPOR SHOW THE PRESENCE OF
A WEAK WAVE OR MCV OVER NORTHWEST KANSAS. BAND OF THUNDERSTORMS HAS
BEEN ONGOING AND DRIFTING SLOWLY EAST. FURTHER EAST IN OUR CWA
WIDELY SCATTERED THUNDERSTORMS HAVE DEVELOPED ON THE EDGE OF THE
850-700MB THETA AXIS AND IN AREA OF WEAK ISENTROPIC LIFT AND
FRONTOGENESIS THIS MORNING. WEAK LOW LEVEL JET THIS MORNING PUMPING
HIGH PWS INTO CENTRAL KANSAS THIS MORNING WILL KEEP FLASH FLOOD
WATCH GOING THROUGH 7 AM THIS MORNING. HAVE MAINTAINED HIGHEST POPS
IN THE THETA AXIS THIS MORNING IN THE SOUTH AND WEST PORTIONS OF THE
CWA. THETA AXIS BECOMES MORE NORTH TO SOUTH ORIENTATED THIS
AFTERNOON. PRESENCE OF THE WEAK WAVE AND H5 SHEAR AXIS WILL HELP
SUPPORT SCATTERED CONVECTION AGAIN THIS AFTERNOON WITH LOCALLY HEAVY
RAINFALL POSSIBLE.

FOR TONIGHT MAINTAINED THE BETTER CHANCES FOR CONVECTION OUT IN THE
THETA AXIS ACROSS NORTH CENTRAL KANSAS AND NEAR THE H5 SHEAR AXIS.

A SHORTWAVE TROUGH MOVES ACROSS THE NORTHERN PLAINS WEDNESDAY AND
WEDNESDAY NIGHT AND DRAGS A FRONTAL BOUNDARY SOUTH INTO SOUTHERN
NEBRASKA. FRONT LOOKS TO WASH OUT BEFORE IT GETS TO NORTHERN KANSAS
BUT KEPT SMALL CHANCE FOR CONVECTION GOING FOR NOW AS BOUNDARY MAY
SLIDE INTO THE NORTHERN CWA BEFORE STALLING NORTH OF INTERSTATE 70
ON THURSDAY.

NO CHANGES TO THE EXTENDED THIS MORNING.

53

&&

.AVIATION...

A GRADUAL INCREASE IN SHOWER ACTIVITY CONTINUES EARLY THIS MORNING
ALONG A WEAK SURFACE CONFLUENCE LINE ACROSS EAST CENTRAL INTO NORTH
CENTRAL KANSAS AND A POORLY DEFINED SHEAR AXIS ALOFT. ANTICIPATE
ADDITIONAL SHOWERS AND THUNDERSTORMS ACROSS THE SW 2/3RDS OF THE
REGION THROUGH MORNING. VISIBILITIES IN SEVERAL LOCATIONS HAVE
REMAINED AT 4 TO 6 MILES WITH CEILINGS BECOMING PROGRESSIVELY LOWER
FROM NORTH TO SOUTH CWA. EXPECT SIMILAR CONDITIONS TO PERSIST
THROUGH MID MORNING BEFORE A GRADUAL IMPROVEMENT COMMENCES. FOR
ADDITIONAL DETAILS...REFER TO SHORT TERM FORECAST DISCUSSION SECTION.

BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 00Z FOR
AREAS GENERALLY ALONG AND WEST OF AN EMPORIA...ALMA...WESTMORELAND TO
MARYSVILLE LINE.

KSZ008>010-020>023-034>038-054

&&
Hazardous weather outlook, Jul 31, 9:13 AM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
913 AM CDT TUE JUL 31 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-011415-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
913 AM CDT TUE JUL 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH COVERS PORTIONS OF NORTH CENTRAL...NORTHEAST
AND EAST CENTRAL KANSAS...GENERALLY ALONG AND WEST OF AN
EMPORIA...ALMA TO MARYSVILLE LINE. AREAS OF HEAVY RAINFALL MAY
LEAD TO FLASH FLOODING. THE WATCH IS IN EFFECT INTO THE EARLY EVENING
HOURS. OVER THE REST OF THE AREA...SCATTERED THUNDERSTORMS WILL BE
POSSIBLE. SLOW MOVEMENT OF ANY OF THESE STORMS ALONG WITH
ABUNDANT LOW LEVEL MOISTURE WILL GIVE A CHANCE FOR LOCALLY HEAVY
RAINFALL AND FLASH FLOODING. THUNDERSTORM ACTIVITY SHOULD DIMINISH
SOME DURING THE LATE EVENING AND OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY NIGHT.
SOME LOCALLY HEAVY RAINFALL IS POSSIBLE AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Local storm report, Jul 31, 8:43 AM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
843 AM CDT TUE JUL 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     FLASH FLOOD      6 ESE CLIFTON           39.53N 97.17W
07/31/2007                   CLAY               KS   LAW ENFORCEMENT

            6 INCH DEEP WATER FLOWING ACROSS HWY 9.

0834 AM     FLASH FLOOD      4 SW CLYDE              39.55N 97.45W
07/31/2007                   CLOUD              KS   LAW ENFORCEMENT

            6 INCH DEEP WATER FLOWING ACROSS 260TH ROAD.

&&

EK
Local storm report, Jul 31, 8:48 AM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
848 AM CDT TUE JUL 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 AM     HEAVY RAIN       CLYDE                   39.59N 97.40W
07/31/2007  M4.00 INCH       CLOUD              KS   CO-OP OBSERVER

            24 HOUR OBSERVATION WAS 4 INCHES OF PRECIPITATION.

&&

AW
Local storm report, Jul 31, 9:41 AM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
941 AM CDT TUE JUL 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      AGENDA                  39.71N 97.43W
07/31/2007                   REPUBLIC           KS   TRAINED SPOTTER

            WATER OVER STATE HIGHWAY 148 IN AGENDA. ESTIMATED AT 1-2
            FEET DEEP.

&&

AW
Local storm report, Jul 31, 9:54 AM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
954 AM CDT TUE JUL 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     HEAVY RAIN       CLYDE                   39.59N 97.40W
07/31/2007  M5.61 INCH       CLOUD              KS   TRAINED SPOTTER

            RAINFALL TOTAL SO FAR THIS MORNING. 1.37 INCHES MEASURED
            TO HAVE FALLEN BETWEEN APPROXIMATELY 845AM AND 945AM.

&&

EK
Local storm report, Jul 31, 10:54 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1054 AM CDT TUE JUL 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     FLASH FLOOD      3 E LEONARDVILLE        39.36N 96.80W
07/31/2007                   RILEY              KS   LAW ENFORCEMENT

            WATER ONE FOOT DEEP OVER BARTON ROAD ONE QUARTER MILE
            EAST OF UNION ROAD.

&&

EK
Local storm report, Jul 31, 11:22 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1122 AM CDT TUE JUL 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     FLASH FLOOD      MUNDEN                  39.91N 97.54W
07/31/2007                   REPUBLIC           KS   TRAINED SPOTTER

            WATER FLOWING OVER ROADWAY IN MUNDEN. ESTIMATED 6 INCHES
            DEEP AT DEEPEST POINT.

&&

AW

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:30 AM CDTFlash Flood WarningTOPLyon3 hr
Jul 31, 6:04 AM CDTFlash Flood WarningTOPOsage3 hr
Jul 31, 8:09 AM CDTFlash Flood WarningTOPClay, Cloud, Republic, Washington4 hr
Jul 31, 8:37 AM CDTFlash Flood WatchTOPClay, Cloud, Dickinson, Geary, Lyon, Marshall and 7 more7 hr
Jul 31, 10:10 AM CDTFlash Flood WarningTOPGeary, Pottawatomie, Riley, Wabaunsee3 hr
Jul 31, 10:24 AM CDTFlash Flood WarningTOPOsage, Shawnee3 hr

Nearby

River Flood Warnings in Kansas, 2007Every river flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.